Alert archive / Indiana / Special Weather Statements in 2018

Special Weather Statement, NWS Indianapolis, IN

June 3, 2018Rush County, Shelby County, Indiana

NWS Indianapolis, IN issued this special weather statement at Jun 3, 2018, 3:21 AM EDT for Rush County, Shelby County, Indiana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2018, 3:21 AM EDT (07:21 UTC)
Expired
Jun 3, 2018, 4:00 AM EDT
In force
39 min
Issued by
NWS Indianapolis, IN

Counties Rush County, IN, Shelby County, IN

The radar

The Indianapolis radar (KIND), 68 km from the middle of the area, began a volume at 07:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 7.4 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2018-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 147 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2018-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
147 J/kg
Mixed-layer CIN
-209 J/kg
Mixed-layer LCL
1364 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

051 
WWUS83 KIND 030721
SPSIND

Special Weather Statement
National Weather Service Indianapolis IN
321 AM EDT SUN JUN 3 2018
 
INZ056-057-065-030800-
Rush IN-Decatur IN-Shelby IN-
321 AM EDT SUN JUN 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHELBY...SOUTHERN RUSH
AND NORTHEASTERN DECATUR COUNTIES UNTIL 400 AM EDT...

At 320 AM EDT, Doppler radar was tracking a strong thunderstorm over
Shelbyville, moving east at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Shelbyville, Rushville, St. Paul, Fairland, Milroy, Glenwood,
Clarksburg, Waldron, Moscow, New Salem, Manilla, Lake Santee and
Sandusky.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3940 8530 3942 8587 3960 8588 3966 8530
TIME...MOT...LOC 0720Z 267DEG 29KT 3952 8578 

$$

Ryan

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at Jun 2, 11:48 PM EDT, 3 hours 33 minutes earlier.

Area forecast discussion, Jun 2, 11:48 PM EDT, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1148 PM EDT Sat Jun 2 2018

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 239 PM EDT Sat Jun 2 2018

A frontal system is expected to move though the area tonight. High
pressure is expected across the area for the most part next week.

&&

.NEAR TERM /Rest of Tonight/...

Issued at 952 PM EDT Sat Jun 2 2018

Radar loop at 930 pm shows a line of scattered thunderstorms
stretching from north central Illinois through western Indiana and
into central parts of southern Indiana. These storms continue to
weaken as they move east away from better instability across
central and western Illinois, and even that instability axis is
starting to wane with the loss of daylight. Still these storms
will continue to move east and should bring some rainfall and a
bit of lightning to parts of western and central Indiana. Radar
mosaic also shows some scattered development behind this line in
central Illinois,and high res models are keeping these echoes
together and moving them across central Indiana during the
overnight hours. Thus will keep scattered thunderstorms going
through much of the night across the area, bringing it in from the
west over the next few hours and then keeping high chance pops
until after around 10z when dry air will start to infiltrate from
the west and bring an end to rain/storm chances. Should mention
that shear will get better in the next few hours over the area,
but instability dropping should prevent storms from becoming
severe.

Low temperatures in the upper 60s to around 70 look on track and
no changes made.

&&

.SHORT TERM /Sunday through Tuesday/...
Issued at 239 PM EDT Sat Jun 2 2018

Model data suggest organized lift will probably be in the process of
moving through the eastern zones by sunrise Sunday. Will keep some
chance PoPs over mainly the eastern zones through mid morning
Sunday, and go dry after that as the surface and upper system pass
off to the east.

Rest of the short term looks rather quiet as a deep long wave trough
develops over the eastern parts of the country and surface high
pressure builds in locally. Some of the ensembles hint at the
potential for convection by Tuesday as a mid level jet max dives
across the eastern Great Lakes. There is not much support for this
in the operational models yet, so will keep things dry for now.

Progged low level thicknesses suggest the GFS MOS highs for Monday
look a little cool. Will bump up the guidance highs a few degrees in
that period. Remainder of the periods look OK.

&&

.LONG TERM /Tuesday Night through Saturday/...

Issued at 227 PM EDT Sat Jun 2 2018

ECMWF shows the upper pattern with strong ridging in place over
the western plains states through much of the period. Lee side NW
upper flow then spills in to the Mississippi and Ohio Valleys
through the period.

During this time...the Ecmwf suggests a few ridge riding short
waves passing within the NW flow...however they appear rather weak
and poorly organized. A stronger wave looks pass on Friday Night
into Saturday...but confidence that this feature will be present
in later model runs is low. Confidence in the model runs and
precip chances during this period is very low given the set- up.
Forecast builder insists on pops and have tried to cut back where
possible.

Overall...much of this period should remain dry within the
influence of high pressure and cooler NW flow...however an
isolated/scattered storm cannot be ruled out but predictability
and confidence is low.

&&

.AVIATION /Discussion for 030600z TAF issuance/...

Issued at 1140 PM EDT Sat Jun 2 2018

Some widely scattered storms will be around the sites for the
first few hours of the TAF period with the potential to drop
conditions to MVFR or lower for a brief time. Given the storms
will be around but may not go over any particular site, will run
with VCTS for a few hours. Guidance is indicating potential for a
couple hours of MVFR ceilings as well over the northern sites.
After that, sites should be VFR for the rest of the period. Winds
will shift from westerly to northwesterly during the period and
could see some afternoon wind gusts to around 20 kts.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...JAS
NEAR TERM...CP
SHORT TERM...JAS
LONG TERM....Puma
AVIATION...CP
Hazardous weather outlook, Jun 2, 4:54 PM EDT, 10 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
454 PM EDT Sat Jun 2 2018

INZ021-028>031-035>049-051>057-060>065-067>072-031000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
454 PM EDT Sat Jun 2 2018

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Thunderstorm activity is possible this evening and
overnight. Isolated severe storms are possible, mainly west of a
Lafayette to Bedford line.

Hazards: Damaging winds, cloud to ground lightning, brief heavy
rainfall which may cause localized visibility restrictions and
ponding of water.

Timing: Thunderstorm activity possible after 800 pm EDT.

Discussion: A frontal system is expected to move across the area
tonight. Shower and thunderstorm activity is possible near the
frontal zone. A few thunderstorms may contain high winds, especially
over western Indiana later this evening and into the overnight
hours.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Outlook: A few thunderstorms are possible Sunday morning, mainly over
eastern Indiana. Additional chances for thunderstorms are expected
around Thursday and around Friday night. Severe storms are not
expected at this time, but lightning and brief heavy rainfall will
be threats with any thunderstorm.

Discussion: Low pressure and an associated frontal boundary will
track east of the region Sunday morning. High pressure will then
build in through most of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Jun 3, 2:44 AM EDT, 37 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
244 AM EDT SUN JUN 3 2018

INZ055-056-030715-
Johnson IN-Shelby IN-
244 AM EDT SUN JUN 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SHELBY AND JOHNSON
COUNTIES UNTIL 315 AM EDT...

At 244 AM EDT, Doppler radar was tracking a strong thunderstorm near
Franklin, or 18 miles south of Indianapolis, moving east at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Greenwood, Franklin, New Whiteland, Whiteland, Bargersville,
Trafalgar, Marietta and Boggstown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3942 8623 3960 8623 3962 8588 3941 8586
TIME...MOT...LOC 0644Z 268DEG 27KT 3952 8614

Ryan
Special weather statement, Jun 3, 3:03 AM EDT, 18 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
303 AM EDT SUN JUN 3 2018

INZ055-056-030730-
Johnson IN-Shelby IN-
303 AM EDT SUN JUN 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SHELBY AND NORTHEASTERN JOHNSON
COUNTIES UNTIL 330 AM EDT...

At 302 AM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Franklin, or 10 miles west of Shelbyville, moving
east at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Shelbyville, Morristown, Fairland, Marietta and Boggstown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3943 8596 3964 8606 3964 8595 3965 8595
      3969 8563 3946 8563
TIME...MOT...LOC 0702Z 268DEG 27KT 3956 8596

Ryan
Special weather statement, Jun 3, 3:21 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
321 AM EDT SUN JUN 3 2018

INZ056-057-065-030800-
Rush IN-Decatur IN-Shelby IN-
321 AM EDT SUN JUN 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHELBY...SOUTHERN RUSH
AND NORTHEASTERN DECATUR COUNTIES UNTIL 400 AM EDT...

At 320 AM EDT, Doppler radar was tracking a strong thunderstorm over
Shelbyville, moving east at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Shelbyville, Rushville, St. Paul, Fairland, Milroy, Glenwood,
Clarksburg, Waldron, Moscow, New Salem, Manilla, Lake Santee and
Sandusky.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3940 8530 3942 8587 3960 8588 3966 8530
TIME...MOT...LOC 0720Z 267DEG 29KT 3952 8578

Ryan

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 2:44 AM EDTSpecial Weather StatementINDJohnson31 min
Jun 3, 3:03 AM EDTSpecial Weather StatementINDShelby27 min

Nearby

Special Weather Statements in Indiana, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.